Alert archive / Wyoming / Flash Flood Warnings in 2001

Flash Flood Warning 2, NWS Riverton, WY

May 29, 2001Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 29, 2001, 9:45 PM MDT for Natrona County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 29, 2001, 9:45 PM MDT (03:45 UTC)
Expired
May 30, 2001, 1:45 AM MDT
In force
4 hr
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 174 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3247 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 300348
FFWRIW
WYC025-300745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
945 PM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NATRONA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 145 AM MDT

* AT 945 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
 ALONG CASTLE CREEK AND TEAPOT CREEK SOUTH OF MIDWEST...OR ABOUT 32 
 MILES NORTH OF EVANSVILLE.  A THUNDERSTORM PRODUCED 3 TO 5 INCHES OF
 RAINFALL OVER MUCH OF THE AREA SOUTH OF MIDWEST BETWEEN 530 PM 
 AND 730 PM.  FLOODING REMAINS A THREAT IN MIDWEST AS CASTLE CREEK
 AND TEAPOT CREEK MERGE JUST SOUTH OF MIDWEST...AND CONTINUE NORTH 
 THROUGH TOWN.   

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS...HIGHWAYS AND UNDERPASSES THROUGH MIDWEST.  
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
STREAMS AND OTHER LOW LYING AREAS WILL CONTINUE TO EXPERIENCE  
FLASH FLOODING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.

LAT...LON 4327 10649 4327 10614 4349 10612 4349 10658

C. BAKER

WCJIN-WYNE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:53 PM MDT, 6 hours 52 minutes earlier.

Area forecast discussion, May 29, 2:53 PM MDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 PM MDT TUE MAY 29 2001

WV IMAGERY SHOWING SHORT WAVE TROF ACROSS CENTRAL MT AND NORTHERN
WY...MOVING EAST. ALSO...GOOD JET OVER THE NORTHEAST PACIFIC AND
PACIFIC NW. THE 20Z SFC MAP HAS SFC TROF ACROSS EASTERN WY WITH
DEWPOINTS DOWN IN THE MID 20S ACROSS CENTRAL WY. STORMS HAVE FIRED
MAINLY NORTH AND EAST CWFA OVER EASTERN WY AND SOUTHERN MT.

LOOKS LIKE DRY AND MILD WX THROUGH THU AS UPPER LEVEL NORTHWEST
FLOW SETS OVER THE CWFA. UPPER RIDGE WILL BE OVER THE INTER-MOUNTAIN
WEST BY 01/00Z. ALSO...WEAK 7-3H SUBSIDENCE OVER THE CWFA THROUGH
01/00Z. SO WILL GO WITH ISOLD EVE POPS OVER NORTHERN AND EASTERN
PARTS OF CWFA...THEN NO POPS THROUGH THU.

THE EXTENDED GET INTERESTING FOR THIS WEEKEND AS NEXT TROF
DEVELOPS OVER THE WESTERN US AND UPPER LEVEL FLOW BECOMING
SOUTHWEST. WILL GO WITH CHC OF TSTMS OVER THE WEST SAT AND ACROSS
THE ENTIRE CWFA SUN AND MON.

.RIW...NONE

MC

In the hours before

Special weather statement, May 29, 7:14 PM MDT, 2 hours 31 minutes before
WYZ015-300330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
714 PM MDT TUE MAY 29 2001

...STRONG THUNDERSTORMS WERE OVER NORTHEAST NATRONA COUNTY...

AT 710 PM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM FROM 15 MILES
SOUTHWEST OF MIDWEST...TO JUST SOUTH OF MIDWEST. THIS STORM PRODUCED
HAIL UP TO 3 INCHES DEEP ON INTERSTATE 25...ABOUT 15 MILES SOUTHWEST
OF MIDWEST. HEAVY RAIN ALSO OCCURRED WITH THIS STORM...AND A
FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM FOR NORTHEAST
NATRONA COUNTY.

PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE
PREPARED TO SEEK SHELTER.  DRIVERS SHOULD BE PREPARED FOR STANDING
WATER AND HAIL ON ROADS.

WCJIN-WYNE
JB

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:46 PM MDTFlash Flood WarningRIWNatrona3 hr

Nearby

Flash Flood Warnings in Wyoming, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.